Texas, 2010

Damaging Winds in Texas, September 13, 2010

September 13, 2010 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms developed during the afternoon and early evening hours across the central and southeastern Texas Panhandle. These storms produced strong thunderstorm wind gusts which blew down a couple of large trees north of Panhandle Texas in Carson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed during the afternoon and early evening hours across the central and southeastern Texas Panhandle. These storms produced strong thunderstorm wind gusts which blew down a couple of large trees north of Panhandle Texas in Carson County. Otherwise, no damages or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 13, 11:47 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 13, 11:47 AM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1247 PM CDT MON SEP 13 2010

.AVIATION...
ISOLATED TSRA COULD AFFECT KAMA...KDHT AND KGUY DURING THE PEAK
HEATING PERIOD...SO CB REMARKS WERE KEPT IN THE FORECAST BASED ON LOW
CONFIDENCE. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT MON SEP 13 2010/

AVIATION...
FOR THE 12Z TAFS...THE ONLY CONCERN THROUGH THE TAF PERIOD WILL BE
THE POSSIBILITY OF TSRA. THE THREAT OF TSRA IS MAINLY AFTER 18Z THROUGH
THE END OF THE TAF PERIOD. THE MAIN FOCUS OF ANY CONVECTION IS THE
SURFACE TROUGH AXIS WHICH SHOULD STAY JUST WEST OF THE REGION OVER
THE NEXT 24 HOURS. THEREFORE...EXPECT A SLIGHTLY EARLIER
ONSET...AROUND 22Z AT KDHT...AS COMPARED TO KAMA AND KGUY WHERE THE
PRIME CONCERN FOR TSRA WILL BE NEAR AND AFTER 00Z. EVEN
STILL...COVERAGE IS EXPECTED TO BE QUITE LIMITED...SO IT IS VERY
UNCERTAIN IF TSRA WILL DIRECTLY IMPACT ANY OF THE TERMINALS. OTHERWISE
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.

JOHNSON

PREV DISCUSSION... /ISSUED 320 AM CDT MON SEP 13 2010/

DISCUSSION...
NO MAJOR CHANGES TO THE PREVIOUS FORECAST AND GRIDS EXCEPT SOME
TWEAKS TO THE POP STRUCTURE OF THE GRIDS THIS WEEK. OTHERWISE...UPPER
RIDGE OVER TX WILL GRADUALLY SHIFT EAST THIS WEEK AS UPPER FLOW
TRANSITIONS FROM SOUTHWESTERLY TO ZONAL BY THE END OF THE WEEK. AN
ACTIVE UPPER FLOW IS EXPECTED MOST OF THIS WEEK...TODAY THROUGH
THURSDAY NIGHT...AS SHORTWAVE ENERGY AND SHORTWAVE TROUGHS EJECT OUT
OF THE SOUTHWESTERN STATES AND ROCKIES. PLENTY OF LOW LEVEL MOISTURE
WILL CONTINUE ADVECTING INTO THE PANHANDLES ON SOUTHEAST AND
SOUTHERLY WINDS. SUBSIDENCE BEHIND EACH DEPARTING UPPER TROUGH AND
SHORTWAVE WILL RESULT IN PERIODS OF DRIER CONDITIONS BUT WILL BE
SHORT LIVED. SURFACE LOW OVER SOUTHEASTERN CO AND SOUTHWESTERN KS
WITH SURFACE TROUGH EXTENDING BACK INTO EASTERN NM AND THE WESTERN
SECTIONS OF THE PANHANDLES WILL ACT...ALONG WITH DIURNAL HEATING...AS
TRIGGERING MECHANISMS FOR PERIODS OF CONVECTION THIS WEEK. SURFACE
LOW FORECAST TO DROP SOUTH INTO THE PANHANDLES BY WEDNESDAY NIGHT
USHERING IN A COLD FRONT WEDNESDAY NIGHT INTO EARLY THURSDAY. FEEL
THAT THIS SHOULD RESULT IN THE BEST CHANCES FOR CONVECTION ACROSS THE
PANHANDLES. SLIGHTLY COOLER BUT DRIER CONDITIONS EXPECTED BEHIND THE
FRONT FRIDAY THROUGH THE WEEKEND.

SCHNEIDER

FIRE WEATHER...
NO FIRE WEATHER CONCERNS EXPECTED THROUGH THE UPCOMING WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/16
Hazardous weather outlook, Sep 13, 2:45 AM CST, 11 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
345 AM CDT MON SEP 13 2010

OKZ001>003-TXZ001>020-132100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
345 AM CDT MON SEP 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES TODAY AND TONIGHT. LOCALLY HEAVY RAIN WILL BE POSSIBLE...
BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE PANHANDLE REGION
TUESDAY AND TUESDAY EVENING...AND AGAIN WEDNESDAY AFTERNOON THROUGH
THURSDAY NIGHT. SOME OF THESE STORMS COULD BE STRONG WITH GUSTY
WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JOHNSON

In the hours before

Special weather statement, Sep 13, 1:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
242 PM CDT MON SEP 13 2010

TXZ019-132030-
DONLEY TX-
242 PM CDT MON SEP 13 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT FOR DONLEY COUNTY.

AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER CLARENDON...MOVING EAST AT 20
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

NUNEZ

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Donley

When
September 13, 1:55 PM CST to 1:57 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

Thunderstorm Wind, Carson

When
September 13, 4:20 PM CST to 4:22 PM CST
Where
Carson County, 5.53 mi N of Panhandle
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
35.430, -101.380

The National Weather Service Office in Lubbock Texas relayed a report from a member of the public who said that two large trees were blown down by thunderstorm wind gusts about six miles north of Panhandles Texas. No injuries or other damages were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261839, 261840.